RAIRO-Theor. Inf. Appl.
Volume 48, Number 3, July-August 2014Special issue in the honor of the 14th “Journées montoises d’informatique théorique”. I.
|Page(s)||315 - 339|
|Published online||10 June 2014|
Abelian pattern avoidance in partial words∗
1 Department of Computer Science,
University of North Carolina, P.O.
Box 26170, Greensboro, NC
2 Department of Mathematics, Pomona College, 610 North College Avenue, Claremont, CA 91711–4411, USA.
3 Department of Mathematics, Massachusetts Institute of Technology, Building 2, Room 236, 77 Massachusetts Avenue, Cambridge, MA 02139–4307, USA.
Accepted: 17 March 2014
Pattern avoidance is an important topic in combinatorics on words which dates back to the beginning of the twentieth century when Thue constructed an infinite word over a ternary alphabet that avoids squares, i.e., a word with no two adjacent identical factors. This result finds applications in various algebraic contexts where more general patterns than squares are considered. On the other hand, Erdős raised the question as to whether there exists an infinite word that avoids abelian squares, i.e., a word with no two adjacent factors being permutations of one another. Although this question was answered affirmately years later, knowledge of abelian pattern avoidance is rather limited. Recently, (abelian) pattern avoidance was initiated in the more general framework of partial words, which allow for undefined positions called holes. In this paper, we show that any pattern p with n> 3 distinct variables of length at least 2n is abelian avoidable by a partial word with infinitely many holes, the bound on the length of p being tight. We complete the classification of all the binary and ternary patterns with respect to non-trivial abelian avoidability, in which no variable can be substituted by only one hole. We also investigate the abelian avoidability indices of the binary and ternary patterns.
Mathematics Subject Classification: 68R15
Key words: Combinatorics on words / partial words / abelian powers / patterns / abelian patterns / avoidable patterns / avoidability index
This material is based upon work supported by the National Science Foundation under Grant Nos. DMS–0754154 and DMS–1060775. The Department of Defense is gratefully acknowledged. Part of this paper was presented at MFCS’12 . We thank the referees of preliminary versions of this paper for their very valuable comments and suggestions.
© EDP Sciences 2014
Current usage metrics show cumulative count of Article Views (full-text article views including HTML views, PDF and ePub downloads, according to the available data) and Abstracts Views on Vision4Press platform.
Data correspond to usage on the plateform after 2015. The current usage metrics is available 48-96 hours after online publication and is updated daily on week days.
Initial download of the metrics may take a while.